Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Sacramento, CA

May 23, 2019Nevada County, Placer County, California

NWS Sacramento, CA issued this flash flood warning at May 23, 2019, 3:04 PM PDT for Nevada County, Placer County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2019, 3:04 PM PDT (22:04 UTC)
Expired
May 23, 2019, 6:00 PM PDT
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties Nevada County, CA, Placer County, CA

The radar

The Beale AFB radar (KBBX), 75 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:04 PM PDTFLASH FLOODColfax, CA1 1/2 FOOT OF WATER IN WEST BOUND LANE.
May 23, 3:22 PM PDTFLASH FLOODColfax, CASTATE ROUTE 174 ON PLACER COUNTY SIDE OF BORDER JUST EAST OF BEAR RIVER RD. ROADWAY FLOODING.
May 23, 3:35 PM PDTFLASH FLOODColfax, CAFLOODING OF ENTIRE WEST BOUND OFF RAMP BOTH LANES IN COLFAX.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WGUS56 KSTO 232204
FFWSTO
CAC057-061-240100-
/O.NEW.KSTO.FF.W.0008.190523T2204Z-190524T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
304 PM PDT Thu May 23 2019

The National Weather Service in Sacramento has issued a

* Flash Flood Warning for...
  Western Placer County in central California...
  South central Nevada County in northern California...

* Until 600 PM PDT.

* At 303 PM PDT, Doppler radar indicated heavy rain across the 
  warned area. Up to one inch of rain has already fallen within the 
  last hour. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Colfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3904 12093 3907 12101 3915 12095 3914 12089

$$

RB
2 follow-up statements
657 
WGUS76 KSTO 232347
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
447 PM PDT Thu May 23 2019

CAC057-061-240100-
/O.CON.KSTO.FF.W.0008.000000T0000Z-190524T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Placer CA-Nevada CA-
447 PM PDT Thu May 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
WESTERN PLACER AND SOUTH CENTRAL NEVADA COUNTIES...

At 439 PM PDT in the Colfax area, Doppler radar and automated rain 
gauges indicated that heavy rain has tapered over the area but more 
heavy rain will be possible into the evening hours. Locally up to 
two and a quarter inches of rain has already fallen based on Doppler 
Radar estimates. A rain gauge near Colfax reported 1.83 inches of 
rain since 2:30 pm. 

Some areas within the warned area may still be experiencing some 
flooding problems while other areas have cleared.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3904 12093 3907 12101 3915 12095 3914 12089

$$

RB
266 
WGUS76 KSTO 240058
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
558 PM PDT Thu May 23 2019

CAC057-061-240107-
/O.EXP.KSTO.FF.W.0008.000000T0000Z-190524T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Placer CA-Nevada CA-
558 PM PDT Thu May 23 2019

...THE FLASH FLOOD WARNING FOR WESTERN PLACER AND SOUTH CENTRAL
NEVADA COUNTIES WILL EXPIRE AT 600 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Some local areas may still have some standing water but for 
most places the water has recended.

A rain gauge in the Colfax area ended up with 2.16 inches of between 
2:30 and 5:45 pm this afternoon. Between 2:45 pm and 3:45 pm the 
guage recieved 1.44 inches of rain when the heaviest rainfall was in 
the area.

LAT...LON 3904 12093 3907 12101 3915 12095 3914 12089

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:51 AM PDT, 11 hours 13 minutes earlier.

Area forecast discussion, May 23, 3:51 AM PDT, 11 hours 13 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
351 AM PDT Thu May 23 2019

.SYNOPSIS...
Scattered light showers and Isolated thunderstorms over the Sierra
today and all interior Norcal mountains Friday as one low pressure
system moves east and another drops in to take its place.
Scattered showers and thunderstorms most areas over the weekend
with below normal daytime temperatures. Afternoon mountain showers
continuing through mid week.

&&

.DISCUSSION...
Mainly dry this morning as Norcal sits under northerly upper flow
between high pressure over the eastern Pacific and a low pressure
system now centered near southern Nevada. Some cloud cover
associated with the low is spilling over mainly the eastern half
of the forecast area this morning and some scattered northern
Sierra showers/thunderstorms are not out of the question later
today. Elsewhere, a little more sun should bring up daytime highs
today to close to normal for this time of year. An upper low, now
over western Canada, is forecast to drop into the Pacific
Northwest tonight and early Friday. Brief upper ridging over the
state between this low and the Great Basin low should bring a
short period of clearing most areas. This period of clearing will
br brief, however, with afternoon heating, divergent flow aloft
and orographics bringing afternoon showers and thunderstorms to
the mountains Friday afternoon with some threat of showers to the
northern Sacramento valley as well. The low over the Pacific
Northwest now looks to be an inside slider type dropping into the
Great Basin on Saturday. Therefore, the greatest risk of any
shower activity will be over the eastern CWA with enough
instability for thunderstorms over the Sierra Cascade range.
Another cold upper low is now forecast to drop out of the Pacific
Northwest on Sunday but this system should take a more westerly
track. As a result, scattered showers will be a possibility over
the entire CWA and north state with a threat of thunderstorms over
the Sierra Cascades. Daytime highs will be taking a drop Saturday
and Sunday as these two cold systems drop through the north state
especially on Sunday when daytime highs are expected to come in
from 10 to 15 degrees below normal. For the most part, snow levels
should be above pass levels so mountain travel impacts should be
minimal this weekend although snow levels may drop to pass levels
at times causing periods of slick roads. Sunday's cold upper low
is forecast to move east of the state Sunday night but will likely
continue to have impacts on the CWA weather going in to the early
part of next week.
&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)

Models have come into better agreement with progression of upper
low into the Desert SW Monday, but then diverge significantly
beyond this time. Although ensemble spread increases during the
latter part of the extended, general consensus is that long wave
troughing remains along 120W. Under broad scale weak synoptic
lift, best chances for showers will be terrain induced forcing
over the mountains in the afternoons. Below normal temperatures
progged into Monday with high temps returning to near normal
Tuesday, then above normal Wednesday and Thursday.

&&

.AVIATION...

Lcl MVFR/IFR conds poss mnly ovr fthls and mtns this aftn into eve
for shwrs and isold tstms, otrw VFR conds ovr Intr NorCal nxt 24
hrs. Nly flow alf with areas of Nly sfc wnd gsts to 25 kts in
Cntrl Vly, mnly N of KOVE, and adjcnt fthls/mtns til abt 02z Thu.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:08 PM PDTAreal Flood AdvisorySTOAmador, Calaveras, El Dorado, Nevada, Placer3 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.